Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 71, NWS El Paso, TX

September 16, 2011Doña Ana County, Otero County, Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 16, 2011, 5:41 PM MDT for Doña Ana County, Otero County, Sierra County, New Mexico. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2011, 5:41 PM MDT (23:41 UTC)
Expired
Sep 16, 2011, 6:45 PM MDT
In force
64 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Doña Ana County, NM, Otero County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 31 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 6:39 PM MDTHAIL 0.881 Nw Tularosa, NMNICKEL SIZE HAIL REPORTED.
Sep 16, 6:39 PM MDTHAIL 12 N Tularosa, NMHAIL TO SIZE OF QUARTERS OBSERVED ON HIGHWAY 54 JUST NORTH OF TULAROSA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS54 KEPZ 162341
SVREPZ
NMC013-035-051-170045-
/O.NEW.KEPZ.SV.W.0071.110916T2341Z-110917T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
541 PM MDT FRI SEP 16 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  NORTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
  EXTREME EAST CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 645 PM MDT

* AT 533 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED 14 MILES WEST OF TULAROSA...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TULAROSA...
  MESCALERO...
  CLOUDCROFT...
  ALAMOGORDO...
  ELK SILVER...
  SIXTEEN SPRINGS...
  SILVER LAKE...
  APACHE SUMMIT...
  BURRO FLATS...
  MOUNTAIN PARK...
  BLUFF SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3325 10535 3258 10546 3304 10643 3332 10633
TIME...MOT...LOC 2341Z 266DEG 17KT 3313 10621

$$

NOVLAN
1 follow-up statement
778 
WWUS54 KEPZ 170043
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
643 PM MDT FRI SEP 16 2011

NMC013-035-051-170051-
/O.EXP.KEPZ.SV.W.0071.000000T0000Z-110917T0045Z/
OTERO NM-SIERRA NM-DONA ANA NM-
643 PM MDT FRI SEP 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN DONA
ANA...EXTREME EAST CENTRAL SIERRA AND NORTHWESTERN OTERO COUNTIES
WILL EXPIRE AT 645 PM MDT...

LAW ENFORCEMENT REPORTED A REPORT OF NICKEL TO QUARTER SIZE HAIL
NORTH OF TULAROSA ON HIGHWAY 54.

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.  HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM. THIS STORM HAS A HISTORY OF PULSING UP BRIEFLY TO 
STRONG/SEVERE INTENSITIES.

LAT...LON 3325 10535 3258 10546 3304 10643 3332 10633
TIME...MOT...LOC 0041Z 266DEG 17KT 3315 10587

$$

NOVLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 1:44 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 16, 1:44 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
144 PM MDT FRI SEP 16 2011

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL BRING A FEW SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN NEW NEW MEXICO AND WESTERN TEXAS
THIS AFTERNOON AND THIS EVENING. HIGH PRESSURE ALOFT WILL RESULT
IN WARM MOSTLY DRY WEATHER ACROSS THE REGION THIS WEEKEND THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...
MORNING SOUNDING INDICATED POSSIBLE DEEP CONVECTION AGAIN TODAY
WITH CAPE AT 2100 J/KG AND PRECIPITABLE WATER 1.2 INCHES WHILE DEEP
LAYER SHEAR WAS NEAR 40 KT. WEAK UPPER SHORT WAVE WILL BE MOVING
ACROSS THE CWA THIS AFTERNOON INITIATING CONVECTION INTO THE EARLY
EVENING HOURS. WET BULB ZERO HEIGHTS BELOW 9000 FT AGL MOST
LOCATIONS INDICATE THREAT OF LARGE HAIL WITH A FEW STORMS WHILE
INFLOW OF DRY AIR ALOFT SUGGESTS A FEW STRONG DOWNDRAFTS. WAVE
SHOULD BE EAST OF THE CWA BEFORE MIDNIGHT WITH ACTIVITY ENDING
MOST AREAS.

ZONAL FLOW BECOMES ESTABLISHED ON SATURDAY WITH LEE SURFACE TROUGH
DEVELOPING TO THE EAST. RESULTANT DEEP WESTERLY FLOW WILL ADVECT
WARM DRIER MORE STABLE AIR INTO THE REGION WITH ONLY SLIGHT CHANCE
FOR MAINLY MOUNTAIN CONVECTION. SUNDAY THROUGH TUESDAY RIDGE ALOFT
WILL BUILD NORTHWARD INTO THE SOUTHERN ROCKIES WITH SUBSIDENCE
SUSTAINING WARM MOSTLY DRY WEATHER.

SURFACE TROUGH TO THE WEST COMBINED WITH HIGH PRESSURE EAST WILL
INDUCE EAST TO SOUTHEAST WINDS BY WEDNESDAY WITH INFLOW OF
MOISTURE BRINGING SURFACE DEWPOINTS TO NEAR 50 AND PRECIPITABLE
WATER BACK TO AROUND AN INCH. GFS MODEL ALSO MOVES CLOSED LOW INTO
ARIZONA WITH POSSIBLE WEAK IMPULSES ALOFT ENTERING THE CWA FROM
THE SOUTH. FINALLY MODELS ARE SUGGESTING WEAK FRONT ENTERING THE
REGION FROM THE NORTHEAST. ALL OF THESE FACTORS INDICATE A
GRADUAL INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY LATER
PERIODS.

&&

.AVIATION...VALID 17/00Z-18/00Z.
ISOLD TO WDLY SCT 3-5SM VRB25G45KT BKN020-040 THRU 03Z...OTHERWISE
SCT-BKN060-080 THRU 03Z...FEW-SCT100-150 03Z-18Z...FEW-SCT060-080
AFT 18Z.

&&

.FIRE DISCUSSION...
ONE LAST DAY OF ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH
THIS EVENING...THEN DRIER AIR MOVES INTO THE REGION LIMITING ANY
CONVECTION TO THE HIGHER ELEVATIONS. TEMPERATURES WILL START TO
REBOUND AS WELL THIS WEEKEND WITH HIGHS OVER THE LOWLANDS RETURNING
TO THE MID 80S TO AROUND 90. MINIMUM RELATIVE HUMIDITIES WILL BE
FALLING INTO THE UPPER TEENS TO LOWER 20S BY SUNDAY AND CONTINUE
INTO EARLY NEXT WEEK. ANOTHER BACK DOOR COLD FRONT AND ASSOCIATED
UPPER LOW WILL BE DEVELOPING BY THE MIDDLE OF NEXT WEEK AND BRING A
RETURN TO PRECIPITATION CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 64  88  66  90  68 /  10  10   0   0   0
SIERRA BLANCA TX        60  86  63  88  58 /  20  10   0   0   0
LAS CRUCES              61  87  63  88  63 /  10  10  10   0   0
ALAMOGORDO              58  84  61  86  60 /  20  10  10   0   0
CLOUDCROFT              42  65  44  69  44 /  20  20  10  10   0
TRUTH OR CONSEQUENCES   57  84  59  88  61 /  10  10  10   0   0
SILVER CITY             54  75  55  78  56 /  10  10  10   0   0
DEMING                  59  86  61  88  62 /  10  10  10   0   0
LORDSBURG               60  86  61  88  63 /  10  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Sep 16, 11:08 AM MDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT FRI SEP 16 2011

NMZ022>025-030>032-TXZ055-056-171745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1108 AM MDT FRI SEP 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAINLY FROM MID
AFTERNOON THROUGH EARLY THIS EVENING. A FEW STORMS MAY PRODUCE HAIL
UP TO AN INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND UP TO AN INCH
OF RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOSTLY DRY WEATHER SATURDAY THROUGH TUESDAY WITH JUST SLIGHT CHANCES
OF AFTERNOON AND EARLY EVENING THUNDERSTORMS...MAINLY OVER THE
HIGHER MOUNTAINS. SHOWERS AND THUNDERSTORMS GRADUALLY INCREASING IN
COVERAGE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

IF YOU SEE SEVERE WEATHER PLEASE REPORT IT TO THE NWS OFFICE VIA
OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.

ROGASH

In the hours before

Special weather statement, Sep 16, 1:59 PM MDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
159 PM MDT FRI SEP 16 2011

NMZ022-023-162045-
SIERRA COUNTY LAKES REGION NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION
NM-
159 PM MDT FRI SEP 16 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL SIERRA COUNTY THROUGH 245
PM MDT...

AT 150 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF WINSTON...MOVING EAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  TRUTH OR CONSEQUENCES...
  INERSTATE 25
  MONTICELLO...
  CHISE...
  ENGLE...
  PLACITAS...
  ELEPHANT BUTTE...
  CUCHILLO...
  ALAMOSA CANYON...
  ROCK HOUSE...
  NORTH MONTICELLO POINT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Special weather statement, Sep 16, 4:10 PM MDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
410 PM MDT FRI SEP 16 2011

TXZ056-162300-
HUDSPETH TX-
410 PM MDT FRI SEP 16 2011

...STRONG THUNDERSTORMS THREATENING HUDSPETH COUNTY THROUGH 500 PM
MDT/600 PM CDT/...

AT 356 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SOME STRONG THUNDERSTORMS ENTERING HUDSPETH COUNTY FROM THE RIO
GRANDE RIVER VALLEY...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND
OCCASIONAL DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  SIERRA BLANCA...
  FORT HANCOCK...
  CORNUDAS...
  ALLAMOORE...
  INDIAN HOT SPRINGS...
  FORT QUITMAN...
  ESPERANZA...
  ACALA...
  SALT FLAT...
  MCNARY...
  QUITMAN CANYON...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Special weather statement, Sep 16, 4:42 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
442 PM MDT FRI SEP 16 2011

NMZ023>025-162330-
SIERRA COUNTY LAKES REGION NM-SOUTHERN SACRAMENTO MOUNTAINS
NM-TULAROSA BASIN/SOUTHERN DESERT NM-
442 PM MDT FRI SEP 16 2011

...STRONG THUNDERSTORMS THREATENING EXTREME NORTHEASTERN DONA ANA...
EASTERN SIERRA AND NORTHWESTERN OTERO COUNTIES THROUGH 530 PM MDT...

AT 430 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 30 MILES WEST OF TULAROSA...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND OCCASIONAL
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  TULAROSA...
  BURRO FLATS...
  BENT...
  THREE RIVERS...
  LA LUZ...

BRIEF HEAVY  RAIN MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:01 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero, Sierra59 min
Sep 15, 6:06 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna69 min
Sep 15, 7:02 PM MDTSevere Thunderstorm WarningEPZOtero58 min
Sep 15, 7:10 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero80 min
Sep 15, 8:30 PM MDTSevere Thunderstorm WarningEPZOtero60 min
Sep 16, 4:44 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero, Sierra46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.